Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 14, 2021, 7:40 PM CDT for Yellow Medicine County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 7:40 PM CDT (00:40 UTC)
- Expired
- May 14, 2021, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WWUS83 KMPX 150040
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Fri May 14 2021
MNZ054-064-150130-
Yellow Medicine-Lac Qui Parle-
740 PM CDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAC QUI PARLE AND
CENTRAL YELLOW MEDICINE COUNTIES...
At 740 PM CDT, a strong thunderstorm was located 9 miles northeast of
Porter, or 21 miles southwest of Montevideo, moving southeast at 15
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Providence, Spring Creek, Spellman Lake and St. Leo.
Accumulating small hail is occurring with this storm which may result
in slick roads and difficult travel.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4489 9604 4469 9573 4463 9582 4463 9606
4481 9625
TIME...MOT...LOC 0040Z 329DEG 11KT 4475 9606
$$
BorghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 14, 7:11 PM CDT, 29 minutes earlier.
Area forecast discussion, May 14, 7:11 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 711 PM CDT Fri May 14 2021 .SHORT TERM...(This evening through Saturday night) Issued at 307 PM CDT Fri May 14 2021 Surface analysis this afternoon shows the Upper Midwest caught between a pair of east-west stalled frontal boundaries, one just north of the international border and a second from the mid- Mississippi River Valley region westward across the Central Plains into the Rockies. A weak surface low/trough feature is over far west- central MN. Aloft, a pattern of weak troughing over the eastern CONUS with weak ridging over the Rockies puts the Upper Midwest over modest northwest flow, contributing to the influx of Pacific moisture and cooler air over the region. The western ridge will nudge a bit eastward tonight through Saturday, which will also nudge the surface trough across MN and into western WI during the day Saturday. As such, ongoing precipitation scattered over the WFO MPX coverage area will be mainly limited to eastern portions late Saturday into Saturday night. The added moisture, which has taken the form of cloud cover due to the pronounced dry layer in the lower 6-8 kft, has helped keep convection in check but a few isolated thunderstorms have finally popped in the far eastern Dakotas along the MN state line, where sunlight is most prevalent to aid in heightened instability. While SPC has eliminated the Marginal Risk, some thunderstorms with sub-severe hail cannot be ruled out due to steepened lapse rates with the colder air aloft. Any thunderstorms will dissipate late tonight with no additional thunderstorms expected with the possible precipitation over eastern parts of the coverage area Saturday into Saturday night. Temperatures are still expected to warm, mainly due to increasing H7- H5 heights late tonight through Saturday night, since full sunshine on Saturday is not necessarily expected with the surface trough slogging its way across MN/WI. That said, highs are still expected to increase from the 60s area-wide today to the mid-60s to mid 70s tomorrow. Lows both tonight and tomorrow night will generally run in the mid 40s to lower 50s. .LONG TERM...(Sunday through Friday) Issued at 307 PM CDT Fri May 14 2021 Relatively benign weather returns for the start of next week, but a more active pattern does appear to develop by the end of next week. The period starts out with broad ridging taking hold over much of the CONUS during the later half of the weekend, and persisting into midweek. This will keep temperatures on the warmer end, with above normal temperatures returning after a lengthy absence. Highs in the upper 70s to low 80s look possible with overnight lows in the 50s to near 60 towards the later half of the week. The forecast looks mostly dry through midweek, with the main system of note being a low that cuts off over the southwestern US. A few disturbances spinning off of this feature could migrate into the area and bring some low precipitation chances into southern Minnesota, but overall dry weather is expected through at least Wednesday. An amplified trough moves onshore the Pacific Coast midweek, and ushers in more meridional flow into the region. This has the effect of amplifying and tilting the ridge more over the eastern US, allowing any disturbances shed off of the western trough to pass over the region. Guidance remains in fairly good agreement with depicting widespread precipitation chances Thursday into Friday, so have kept PoPs in the likely range for the end of next week. The meridional flow aloft will also allow for warmer and more humid Gulf air to flow into the region, which will likely lead to at least a few periods of thunderstorms. Anomalously high precipitable water values also return to the region, which increases the possibility of a soaking rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 711 PM CDT Fri May 14 2021 Scattered showers and thunderstorms across western MN should remain away from the TAF sites. Otherwise, cigs expected to lower tonight to MVFR levels in some places. Guidance is too pessimistic with IFR cigs area wide, but if it were to occur AXN would be the most likely place. Kept the TEMPO for IFR there very late tonight for now, but this could be removed with the next update. KMSP...Generally VFR through the period. Could still see brief instances of MVFR cigs late tonight and early Saturday, but believe the risk of a prolonged stretch is too low to continue the prevailing MVFR in the TAF. /OUTLOOK FOR KMSP/ Sun-Wed...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...ETA AVIATION...Borghoff
Hazardous weather outlook, May 14, 3:00 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 300 PM CDT Fri May 14 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 152000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 300 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 5:59 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 559 PM CDT Fri May 14 2021 MNZ054-142345- Lac Qui Parle- 559 PM CDT Fri May 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAC QUI PARLE COUNTY... At 559 PM CDT, a strong thunderstorm was located near Marietta, or 17 miles southeast of Milbank, moving east at 20 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Madison, Marietta, Cerro Gordo and Madison Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4500 9642 4511 9641 4510 9606 4492 9607 TIME...MOT...LOC 2259Z 273DEG 18KT 4505 9635 ETA
Special weather statement, May 14, 6:26 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Fri May 14 2021
MNZ055-150015-
Swift-
626 PM CDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWIFT COUNTY...
At 626 PM CDT, a strong thunderstorm was located over Correll, or 16
miles east of Ortonville, moving southeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Appleton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4528 9611 4515 9588 4515 9604 4518 9610
4524 9610 4524 9612
TIME...MOT...LOC 2326Z 304DEG 13KT 4523 9613
ETALocal storm report, May 14, 6:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MADISON 45.01N 96.19W
05/14/2021 E0.70 INCH LAC QUI PARLE MN 911 CALL CENTER
SEVERAL REPORTS OF ACCUMULATING PEA SIZED
HAIL. A FEW STONES AS LARGE AS DIMES.
&&
BORGHOFFSpecial weather statement, May 14, 6:40 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
640 PM CDT Fri May 14 2021
MNZ054-064-150030-
Yellow Medicine-Lac Qui Parle-
640 PM CDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE AND NORTH
CENTRAL YELLOW MEDICINE COUNTIES...
At 639 PM CDT, a strong thunderstorm was located over Dawson, or 18
miles west of Montevideo, moving southeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Accumulation of small hail up to several inches in depth is
possible with this storm.
Locations impacted include...
Dawson, Clarkfield, Boyd and Providence.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4495 9608 4506 9606 4498 9582 4496 9582
4495 9580 4493 9573 4491 9572 4490 9568
4488 9564 4472 9587 4476 9619 4496 9631
TIME...MOT...LOC 2339Z 294DEG 20KT 4496 9610
ETASpecial weather statement, May 14, 7:20 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 720 PM CDT Fri May 14 2021 MNZ064-150100- Yellow Medicine- 720 PM CDT Fri May 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YELLOW MEDICINE COUNTY... At 719 PM CDT, a strong thunderstorm was located 8 miles southwest of Boyd, or 19 miles southwest of Montevideo, moving southeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Porter and St. Leo. Accumulating small hail is occurring with this storm which may result in slick roads and difficult travel. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4476 9622 4472 9588 4463 9586 4463 9618 TIME...MOT...LOC 0019Z 333DEG 18KT 4477 9603 ETA
Special weather statement, May 14, 7:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Fri May 14 2021
MNZ054-064-150130-
Yellow Medicine-Lac Qui Parle-
740 PM CDT Fri May 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAC QUI PARLE AND
CENTRAL YELLOW MEDICINE COUNTIES...
At 740 PM CDT, a strong thunderstorm was located 9 miles northeast of
Porter, or 21 miles southwest of Montevideo, moving southeast at 15
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Providence, Spring Creek, Spellman Lake and St. Leo.
Accumulating small hail is occurring with this storm which may result
in slick roads and difficult travel.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4489 9604 4469 9573 4463 9582 4463 9606
4481 9625
TIME...MOT...LOC 0040Z 329DEG 11KT 4475 9606
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:20 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 40 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MPX | Polk | 27 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 23 min |
| May 15, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 22 min |
| May 15, 4:50 PM CDT | Special Weather Statement | MPX | Saint Croix | 40 min |
| May 15, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 23 min |
| May 15, 5:27 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 33 min |
| May 15, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 46 min |
| May 15, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 62 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.